# Global health concerns regarding kratom consumption

> Live situation record from CLSTR: https://clstr.news/situations/global-health-concerns-regarding-kratom-consumption
> Updated: 2026-10-19T19:51:18.000Z. Sources: 17. Developments: 3.

Kratom, a Southeast Asian plant with opioid-like effects, is facing increasing scrutiny from global health authorities due to its growing popularity and potential for severe health risks. While the substance is widely available in the United States and remains unregulated by the FDA, medical professionals have raised concerns regarding its safety and efficacy.

In Austria, medical professionals at the University of Innsbruck documented the country’s first case of cardiac arrest linked to kratom tea consumption. A 22-year-old man suffered two cardiac arrests following consumption, which required resuscitation and the subsequent implantation of a pacemaker due to extreme bradycardia. Toxicological analysis confirmed significantly elevated levels of mitragynine, the active alkaloid in the plant. Specifically, the patient’s blood plasma measured 500 micrograms per liter of mitragynine, a concentration that exceeds the median of 398 micrograms per liter identified in studies of 156 kratom-related deaths globally.

Recent reports indicate that kratom use is rising among students in Austrian schools. The substance is easily accessible through the internet, health food stores, and certain vending machines. Students have reportedly consumed the green powder mixed with liquids, sometimes concealing the practice by claiming it is merely strong green tea. While kratom can act as a stimulant in small doses, higher doses produce sedative effects similar to opioids.

Regulatory bodies, such as the German Federal Institute for Drugs and Medical Devices, have warned against using kratom for medical purposes, noting that its safety has not been sufficiently tested. Additionally, the U.S. Food and Drug Administration has warned that kratom consumption may be linked to liver damage.

## Timeline

### 2026-10-19: Kratom use rises among students in Austria

Students in Austria are increasingly using kratom, a psychoactive substance accessible via the internet and shops, despite risks of cardiac arrest and liver damage.

4 sources. https://clstr.news/cluster/kratom-use-rises-among-students-in-austria

### 2026-09-28: Innsbruck doctors report first Austrian kratom poisoning case

A 22-year-old man in Austria suffered two cardiac arrests after consuming kratom tea, marking the first such reported case in the country. Doctors warn of the plant's potential for fatal side effects.

9 sources. https://clstr.news/cluster/innsbruck-doctors-report-first-austrian-cardiac-arrest-linked-to-kratom-tea

### 2026-09-26: Kratom consumption triggers health warnings and medical concerns

Health authorities are warning about kratom, a Southeast Asian plant with opioid-like effects, following reports of cardiac arrest in Austria and its widespread, unregulated availability in the U.S.

4 sources. https://clstr.news/cluster/kratom-usage-sparks-concern-among-us-authorities

---
Cite as: Global health concerns regarding kratom consumption. CLSTR, https://clstr.news/situations/global-health-concerns-regarding-kratom-consumption
